Thunderstorm Wind, Otero
- When
- June 1, 12:40 PM MST to 12:50 PM MST
- Where
- Otero County, 5 mi NW of La Junta
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.017, -103.617
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 1, 3:00 AM MST, 9 hours 40 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 400 AM MDT SUN JUN 1 2003 SHORT TERM DISCUSSION...(TODAY AND TONIGHT). MAIN CONCERNS CONTINUE TO BE PRECIP CHANCES AND THE SEVERE POTENTIAL ACROSS THE EASTERN PLAINS THIS AFTERNOON AND EVENING. WATER VAPOR AND UPPER AIR DATA INDICATING A SHORT WAVE TROUGH MOVING ACROSS NORTHERN UTAH AND INTO WESTERN CO ATTM. REGIONAL RADARS INDICATING SHORT WAVE AIDING IN ISOLATED TO SCATTERED NOCTURNAL CONVECTION ACROSS EASTERN UTAH/WESTERN CO...WITH QUITE A BIT LIGHTNING BEING DETECTED ATTM ACROSS NE UTAH. AT THE SURFACE...LEE TROUGHING DEVELOPING ACROSS THE 1-25 CORRIDOR ATTM...WITH 2 MB 3 HOURLY PRESSURE FALLS BEING REALIZED AHEAD OF SHORT WAVE TROUGH. FOR TODAY...SHORT WAVE CONTINUES TO MOVE ACROSS THE STATE WITH TROUGH AXIS ACROSS CENTRAL CO AROUND 18Z AND ACROSS THE EASTERN PLAINS BY 00Z MON. GOOD UPPER SUPPORT WITH WAVE AS INDICATED BY ONGOING MORNING CONVECTION...AND WILL ADD MORNING POPS ACROSS THE SW AND CENTRAL MTNS...AND WITH MOISTURE CONTINUING TO BE IN PLACE WILL KEEP SCATTERED COVERAGE FOR THE AFTERNOON. OUT EAST...LEE TROUGH WILL CONTINUE TO STRENGTHEN AND IS EXPECTED TO LIFT BOUNDARY CURRENTLY BANKED UP ACROSS THE FOOTHILLS OUT ACROSS THE EASTERN PLAINS BY EARLY AFTERNOON. MODEL SOUNDINGS INDICATING 1000-1500 J/KG OF CAPE ACROSS THE PLAINS...WITH LIS AROUND -4C ALONG WITH INCREASING SHEAR OF 25 TO 35 KTS (0-6KM) AHEAD OF TROUGH. WITH AID OF SHORT WAVE...SHOULD SEE SCATTERED COVERAGE ACROSS THE EASTERN MTNS BY EARLY AFTERNOON...PUSHING OUT ACROSS A MORE UNSTABLE ENVIRONMENT WITH A FEW SEVERE STORMS POSSIBLE ACROSS THE PLAINS THROUGH THE AFTERNOON AND EVENING. MAIN THREATS ACROSS THE PLAINS LOOKS TO BE GUSTY WINDS AND HAIL...WITH BEST POTENTIAL EAST OF COS...LHX LINE. WITH RESPECT TO FLOOD POTENTIAL...CURRENT ARK RIVER STAGE AT CANON CITY AT 8.7 FT AND IS EXPECTED TO CONTINUE TO SLOWLY FALL THROUGH THE DAY. PRECIP WATER CONTINUES TO BE AROUND 3/4 TO 1 INCH...HOWEVER WITH INCREASING FLOW ALOFT...THE POTENTIAL FOR HEAVY RAINS WILL DIMINISH. FOR TONIGHT...SHORT WAVE CONTINUES TO MOVE EAST IN WESTERN KANSAS... WITH MOISTURE QUICKLY SCATTERING OUT WITH GOOD SUBSIDENCE PROGGED BEHIND WAVE. WILL GO WITH SLIGHT CHANCES THROUGH THE EVENING OUT WEST. ACROSS THE EASTERN PLAINS...A WEAK NORTHERLY SURGE IS EXPECTED BEHIND PASSING SHORT WAVE...WITH ANOTHER RESURGENCE IN LOW LEVEL MOISTURE...AND WILL KEEP SOME POPS ACROSS THE PLAINS OVERNIGHT. WILL KEEP MOSTLY CLOUDY SKIES OVERNIGHT AS WELL WITH SOME STRATUS POSSIBLE WITH SURGE. -MW LONG TERM DISCUSSION...(MONDAY THROUGH SATURDAY) ...ACTIVE WX PATTERN TO CONTINUE THROUGH THE WEEK... MONDAY...WITH WEAK FRONTAL PASSAGE SUNDAY NIGHT...QUESTION IS HOW QUICKLY WILL AIR MASS RECOVER/DESTABILIZE MONDAY AFTERNOON? 06Z MESOETA HINTS AT SOME LOW CLOUDS HANGING ALONG THE ERN MTNS IN THE MORNING...AS 850-700 MB LAYER RH IS ABOVE 80 PERCENT UNTIL 15Z. APPEARS WELL CLEAR QUICKLY WITH MODERATE NWRLY FLOW FROM 700 MB AND UP...SETTING THE STAGE FOR ANOTHER ROUND OF AFTERNOON/EVENING CONVECTION. 50 KT 0-6 KM SHEAR AND CAPES WELL OVER 1000 J/KG SUGGEST SEVERE -TSRA A POSSIBILITY...ESPECIALLY ALONG I-25 CORRIDOR WHERE CAPES WILL BE HIGHEST. LESS OF A THREAT OVER THE FAR ERN PLAINS WITH MORE STABLE AIRMASS...THOUGH STORMS WILL PROPAGATE FAIRLY QUICKLY EASTWARD BY EVENING WITH INCREASING NWRLY STEERING FLOW. JUST SOME MINOR ADJUSTMENTS TO CURRENT GRIDS. TUESDAY...STILL APPEARS POTENTIAL FOR SEVERE WILL CONTINUE OVER THE FAR SERN PLAINS AS DEEPER MOISTURE SURGES NORTHWARD. ETA SUGGEST LEE TROUGH/DRYLINE MAY PUSH EAST AWAY FROM THE MTNS IN THE AFTERNOON... KEEPING GREATEST -TSRA POTENTIAL FARTHER EAST ALONG THE KS BORDER. THIS APPEARS REASONABLE WITH WINDS ALOFT INCREASING AHEAD OF APPROACHING S/W TROUGH...THOUGH WITH SURFACE LOW DEEPENING TO OUR SOUTH...POTENTIAL IS THERE FOR MOISTURE/INSTABILITY TO REMAIN FARTHER WEST THAN MODEL SOLUTIONS. WILL ADJUST POPS UPWARD SLIGHTLY OVER THE PLAINS...REMAINING AREAS LOOK FINE WITH SLIGHT CHANCE/CHANCE POPS CONTINUING. NUDGED MAX TEMP GRID UP A FEW DEGREES WITH BETTER MIXING AND PERHAPS SOME DOWNSLOPE. MAIN COLD FRONT MOVES QUICKLY THROUGH THE AREA TUE EVENING...WITH FAIRLY COOL AIR FOLLOWING IN ITS WAKE. SHOULD SEE SOME SCT -SHRA WITH POST FRONTAL UPSLOPE...THOUGH INSTABILITY FOR -TSRA WANES QUICKLY AS LOW LEVELS COOL. WEDNESDAY...ANOTHER COOL POST FRONTAL UPSLOPE DAY...WITH BOTH ETA AND GFS SHOWING A FAIRLY COLD AIR MASS FOR JUNE COVERING MUCH OF THE ERN MTNS AND PLAINS. SHOULD BE A GOOD DEAL OF CLOUDINESS AND SOME -SHRA WITH NERLY UPSLOPE...MAY BE TOUGH TO GET STRONG CONVECTION WITH COOL SURFACE TEMPS. NUDGED MAX TEMPS DOWNWARD SOME IN THE GRIDS...LEFT THE CHANCE/SLIGHT CHANCE POPS ALONE. THURSDAY-SATURDAY...AIR MASS SHOULD RECOVER SOME ON THURSDAY...JUST IN TIME FOR THE NEXT FRONT TO MOVE THROUGH. TIMING OF THIS SYSTEM STILL SOMEWHAT QUESTIONABLE...FOR NOW WILL GO ALONG WITH THE GFS IDEA OF A LATE DAY/EARLY EVENING FROPA...WITH ANOTHER ROUND OF -TSRA EXPECTED. BOOSTED MAX TEMPS SLIGHTLY FOR THU AFTERNOON...MAY HAVE TO GO WARMER IF FROPA IS ANY LATER. FOR FRI-SAT...BACK TO OUR USUAL WEAK LOW LEVEL UPSLOPE/NWRLY FLOW ALOFT SCENARIO...WITH SLOW WARMING TREND AND TYPICAL CROP OF AFTERNOON AND EVENING CONVECTION. --PETERSEN .PUB...NONE.
COZ058>089-093>099-021252- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 652 AM MDT SUN JUN 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. LOW LEVEL MOISTURE REMAINS IN PLACE ACROSS THE AREA TODAY. IN ADDITION...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE STATE TODAY...ALLOWING FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA THIS AFTERNOON AND EARLY EVENING. THERE MAY BE ENOUGH INSTABILITY FOR ONE OR TWO SEVERE STORMS ACROSS THE EASTERN PLAINS OF COLORADO AFTER 2 PM...MAINLY EAST OF A LINE FROM COLORADO SPRINGS TO KIM. THE MAIN THREATS FROM STORMS WHICH DO DEVELOP WILL BE GUSTY WINDS TO NEAR 60 MPH...AND HAIL AROUND ONE INCH IN DIAMETER. THE THREAT OF HEAVY RAINFALL HAS DIMINISHED SOME ACROSS THE AREA AS UPPER LEVEL STEERING FLOW CONTINUES TO INCREASE. HOWEVER...LOCALLY HEAVY RAIN MAY STILL BE POSSIBLE WITH A STRONG STORM ACROSS PORTIONS OF THE EASTERN MOUNTAINS AND PLAINS. ALTHOUGH FLOODING IS NOT ANTICIPATED THROUGH TONIGHT...PEOPLE ARE URGED TO REMAIN CAUTIOUS AROUND RIVERS AND STREAMS...AS FAST AND HIGH FLOWS PERSIST ACROSS THE AREA DUE TO SNOWMELT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THROUGH SATURDAY... WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. ABUNDANT LOW LEVEL MOISTURE AND INCREASING WINDS ALOFT WILL CONTINUE THE THREAT OF STRONG TO SEVERE STORMS OVER THE EASTERN MOUNTAINS AND PLAINS...WITH THE GREATEST THREAT OF SEVERE WEATHER OCCURRING ON MONDAY AND TUESDAY AHEAD OF A STRONG COLD FRONT EXPECTED TO MOVE INTO THE AREA TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 2 PM FOR PORTIONS OF THE SOUTHEAST PLAINS.
The Pueblo radar (KPUX), 70 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364918.